Living Columns & Blogs

Knowing the basics about opioids and Narcan

It’s no secret that opioid abuse is at an all-time high in this country. In Pennsylvania alone, 1 in 4 families struggle with an opioid-related substance abuse problem. Drugs classified as opioids include heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin. In the past several years, a significant increase in opioid deaths has been seen. According to the Drug Enforcement Agency, in 2015 there were at least 3,383 overdose deaths, with approximately nine deaths per day in the commonwealth alone. 

When a person is overdosing on an opioid, their breathing can slow down or even stop, and it can be very difficult to wake them from this state. Narcan (naloxone) is a prescription medicine that blocks the effects of opioids and can reverse an overdose.

If a person has taken opioids and is then given Narcan, the opioids will be knocked out of the opiate receptors in the brain. After a dose of Narcan, the person should begin to breathe more normally and it will become easier to wake them. It is very important to give help to an overdosing person right away. Brain damage can occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain. Narcan gives concerned helpers a window of opportunity to save a life by providing extra time to call 911 and carry out rescue breathing and first aid until emergency medical help arrives. 

David’s Law — Opioid Overdose Reversal Act 139

The Opioid Overdose Reversal Act 139 (David’s Law) is a Pennsylvania law that allows first responders — including Emergency Medical Services, firefighters and law enforcement, under the direction of a health care professional authorized to prescribe Narcan — to administer the drug to individuals experiencing an opioid overdose. The law also provides immunity from prosecution for those responding to and reporting overdoses. This provides first responders with the opportunity to not only save lives, but also strengthen community relations in the process.

Individuals such as friends or family members in a position to assist a person at risk of experiencing an overdose may also receive a prescription for and legally administer the treatment. Additionally, Pennsylvania’s Physician General has written standing orders for the general public to be able to obtain Narcan without a prescription from their doctor. Although not necessary in order to obtain the medication, it is recommended that individuals receive training to recognize the signs and symptoms of an overdose and to learn how to properly administer the treatment.

Good Samaritan provision

Through the Good Samaritan provision of Act 139, friends and loved ones are encouraged to call 911 if they witness an overdose. The law is meant to offer certain criminal and civil protections for those calling, eliminating the fear that calling authorities will be detrimental for the caller.

If someone is experiencing an overdose, call 911 immediately. If you or someone you love is suffering from opioid addiction, call the Pennsylvania help hotline toll-free at 800-662-HELP (4357).

Kasandra Botti, DO, FACEP, is the medical director for the Department of EMS for Mount Nittany Health, employed by Centre Emergency Medical Associates. She serves as the Narcan Medical Director for multiple local municipal police departments, the Centre County Sheriff’s Department and for the Penn State Police Department.

  Comments